Mayo Clinic Connect
Hi there: Has anyone had success in weaning off of Omeprazole? I take it for GERD. Thank you in advance!
Liked by Jackie, Volunteer Mentor, cehunt57, kelandjim, graceandpeace
I am new to this drug and I have read that it's not good to be on for a long period of time but it seems like some of you have been on it for a long time. I have enjoyed not having heart burn but it seems like I have more gas and pains with this medicine. I am currently taking the 40mg once a day and I'm trying this week to cut back to every other day. Do you guys have more gas with this medicine? I just started taking it back in October of 18.
Jump to this post
@lou_cards79 gas wasnt a side affect for me. I have been on the med for probably 15 years. I have weaned myself to 40mg every third day with zantac as my in between when needed. Good luck and try to find a way off. My Dr told me Dementia is linked to this drug which is why he wants me off.
@kelandjim This is of great of interest to me since I take 20mg of omeprazole daily, and one of my greatest fears is Alzheimer’s or dementia. I googled and found a few articles that say the latest findings indicate that PPIs do not contribute to dementia. I sure hope they are correct.
Be VERY careful about doing this, esp if you've been on it for a long time. I was on it for 10 years. I stopped it abruptly, asked my PCP of that was okay. After dismissing breath testing and not ever having heard of FODMAP, he said, "Sure! People go off and on it all the time." A month later I was on the ER. Although they did find diverticulosis, at the time, the ER doc said I should go back on the omeprazole. I did. Was better for a week, then back to the usual. By then, I finally had an appt with a GI doc recommended by Monash. We did blood & stool samples. Then we did the breath test, and I was diagnosed with SIBO. Did the 10-day horrific double-antibiotic thing. During that experience, my GI doc noted that omeprazole can actually cause SIBO and make the antibiotics ineffective. Honestly, she should have caught that from the get-go. But she had me switch from 40mg to one week of 20mg, then nothing. I do have more GERD now, but I drink a full glass of water to settle it. Sometimes I have to eat a banana or dairy-free pudding. Also, I make sure not to lie down for 30 min agree a meal.
I have been on omperzole for years myself. First after you take this pill you need to sit up straight for half hour. This pill is a wonder for me and I have to say I’ve never had an issue. I have never heard of this pill causing SIBO. Get clarification on that please.
@robini No one ever told me to sit up straight after taking my omeprazole! I take it with my other medications which I need to take about an hour before eating, so I get up an hour early, take my medications, and go back to bed for an hour. What is the restriction of sitting up for?
Apparently sitting up after you take omperzole allows the fiunctions of the pill to absorb everything before you eat. I was also told not to take it with any other medication. I was doing that and I ended up in the ER
It’s up to you and your dr what you do but I will never mix meds again. I feel better for not mixing.
Every medication has its own effects.
Liked by JK, Volunteer Mentor
Yes l have taken this med for along time and l was in question why? And Thank God l did but it takes along time. I had to change my eating habits and if l eat to late my acid reflux will act up a little. It use to be so bad l would have to take a pill even a pain pill. And couldn't sleep but now l will eat apple sauce or maybe Greek yogurt with fruit just to settle my stomach. And you have to eat small meals and light snacks. I don't drink a lot of water because it puts a lot of fluid on me and l have a liver issue. But one day l.wanted to drink a soda because l couldn't for months but just had a taste for one. And l was surprise l was able to drink a half a can. Now l may not have the taste for another one. But l find out when it starts l just need something creamy or smooth.
Apple sauce has tons of acid in it. Not great for acid reflux. Greek yogurt is too heavy. I eat lactose yougurt with blueberries helps tons.
@robini It must depend on what the other meds are. I have been taking it with others for over two years and been fine, and it is doing its job. Frankly, if I took each medication separately I would be taking medications all day.
It friends what your dr tells you to do. If its working well than I would continue what your doing. I on the other hand will never mix meds again. Good luck.
I've was on Prilosec for 20 years. (since it available by prescription only in 1998). I had a hiatal hernia, h pylori and scaring in my esophagus. I made a conscious effort to try to come off the medication after reading some disturbing reports. It was rough for the first week or two but I can say that after a couple weeks I have absolutely no GERD symptoms whatsoever. It was as though I became dependent on the medication and when I missed a single dose the acid re-flux I experienced made me go back to taking the medication. I should have quit taking it years ago.
I too am wanting to know if anyone has successfully removed Prilosec/Omeprazole from their medication list. I have been on it for over 8 years (started at 40 mg now at 20mg). I was put on the Prilosec for multiple stomach ulcers and have not had another one in several years yet doctor still has me on the medication. I was recently diagnosed with a rare form of IBS called Lymphocytic Colitis which has been shown to be connected to long term use of PPI's. I currently take 20 mg of the prilosec and want to remove it from my regiment. I am finding my doctor is big on prescriptions over "lifestyle changes" and want to move in a more "prescription free" lifestyle. Please, any help would be greatly appreciated.
I have been on omerzole for over 20 years. If I go off them the acid reflux starts again. This medication is saving me for this but I have other issues with severe pains in the belly. I am sick all the time. I’ve had every test possible and everything comes bak negative. I just do not know what to do anymore.
Sooo Frustrated. Like many in this discussion group, I have severe digestive issues with a lot of trouble getting something to help long term with some anxiety regarding long term use of pantoprazole (PPI) along with an HHC acid blocker such as Rinitidine Zantac). In the grip of GERD, IBS, diverticulosis, a hiatal hernia, and having Barrette’s esophagus, medications and exploring different diet solutions to deal with all this has not helped. A couple of trips to the hospital emergency with unbearable pain does ver little to even temporarily erase the pain.
This week I have pH testing to decide if an i
Unfinished continued….to determine if hiatal surgery is required. I am looking for a way get away from the long term use of PPI and HHC medication due to the research-based data strongly suggesting to do so. This seems like a nightmare to eventually resolve the pain and other issues stemming from these disorders…..ugh
version 220.127.116.11.9.7Page loaded in 2.966 seconds